Nebraska, 2003

Hail in Nebraska, July 20, 2003

July 20, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 1:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 20, 1:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SUN JUL 20 2003

TONIGHT...ETA VERY AGGRESSIVE TO DEVELOP CONVECTION AFTER 00Z IN
NORTHERN/EASTERN ZONES ALONG LOW LEVEL CONVERGENCE/700 MB THETA-E AXIS
DROPPING OUT OF THE NEBRASKA PANHANDLE. NOT MUCH UPPER SUPPORT FOR
THIS...UNLIKE LAST NIGHT...BUT GIVEN SUPERIOR PERFORMANCE OF THE
MESOETA AS OF LATE...AND LINE OF CUMULUS DEVELOPING IN WESTERN
NEBRASKA...WILL BUY INTO THE HIGHER POPS. CAPE IN THE EAST WILL BE
2000-2500 J/KG BUT 0-6 KM SHEAR VALUES WILL BE LESS THAN 35 KTS...SO
PRIMARY SEVERE THREAT WILL BE LARGE HAIL/DAMAGING WINDS.

MONDAY...SIMILAR TO TODAY WITH RIDGE IN CONTROL OVER THE WEST AND
TROUGH/COLD FRONT APPROACHING NORTHERN ZONES IN THE LATE AFTERNOON
AND DROPPING THROUGH THE EASTERN ZONES AFTER 00Z. ETA AND GFS IN
BETTER AGREEMENT WITH POPS AND WILL GO WITH GFS AT THIS POINT. WILL
ADD A FEW DEGREES TO AFTERNOON HIGHS BASED ON 700 MB TEMPERATURES.

TUESDAY...EASTERLY UPSLOPE SURFACE FLOW AND MUCH COOLER 700/850 MB
TEMPERATURES IN THE WAKE OF COLD FRONT. CURRENT FORECAST HAS THIS
WELL IN HAND. ONLY CHANCE FOR PRECIPITATION WILL BE LATE AFTERNOON
OR EARLY EVENING THUNDERSTORMS SNEAKING INTO COLORADO COUNTIES OFF
THE HIGHER TERRAIN TO THE WEST.

WEDNESDAY...700 MB TEMPERATURES BEGIN TO REBOUND AND THE WARM UP
WILL BE UNDERWAY. UPSLOPE FLOW CONTINUES WITH MOISTURE/INSTABILITY
AXIS OVER EASTERN COLORADO. VORTICITY MAXIMUM ROTATES AROUND UPPER
RIDGE AND WITH ABSENCE OF CAP WILL SEE SLIGHT/CHANCE OF THUNDER LATE
AFTERNOON AND EVENING NEAR KANSAS/COLORADO BORDER AREA.

EXTENDED (THURSDAY THROUGH SUNDAY)...RIDGE HOLDS FIRM OVER THE FOUR
CORNERS ON THURSDAY WITH NORTHWEST FLOW PERSISTING OVER THE TRI
STATE AREA. WILL SEE ANOTHER SLIGHT/CHANCE FOR THUNDER WITH
VORTICITY MAXIMUM SLIDING THROUGH...A LITTLE FURTHER EAST THIS TIME.
FAST ZONAL FLOW PREVAILS ON FRIDAY...WITH MOISTURE AXIS SETTING UP
ALONG COLORADO BORDER DURING THE DAY. LEE TROUGH/DAYTIME HEATING
WILL BE SUFFICIENT TO TRIGGER CONVECTION IN COLORADO BY LATE
AFTERNOON...AND REST OF THE AREA FRIDAY NIGHT AS LEE TROUGH WILL BE
PULLED EAST BY UPPER FEATURE RACING THROUGH THE NORTHERN PLAINS.
UPPER PATTERN THEN BEGINS TO AMPLIFY OVER THE WEEKEND. MOISTURE WILL
RETURN TO WESTERN ZONES BY SATURDAY AFTERNOON...THEN GFS BRINGS
POTENT COLD FRONT THROUGH SATURDAY NIGHT. COOLER/NORTHEASTERLY
SURFACE FLOW AS HIGH PRESSURE BUILDS IN ON SUNDAY. DUE TO
UNCERTAINTY OVER FRONTAL TIMING...WILL KEEP A MENTION OF
PRECIPITATION INTO SUNDAY...ENDING BY SUNDAY NIGHT. RAISED MAXIMUMS
MOST OF THE EXTENDED PERIOD BASED ON 700 MB TEMPERATURE TRENDS FROM
THE GFS.

.GLD...NONE.

JDK
Hazardous weather outlook, Jul 20, 9:27 AM MST, 5 hours 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SHORTWAVE TROUGH...OTHERWISE KNOWN AS A WEATHER DISTURBANCE
ALOFT...WILL MOVE SOUTH OF THE AREA TODAY...LIMITING THUNDERSTORM
CHANCES THROUGH MID AFTERNOON. DURING THE LATE AFTERNOON AND EVENING
HOURS...AN INSTABILITY AXIS WILL DEVELOP ACROSS SOUTHWEST NEBRASKA
AND NORTHERN PORTIONS OF NORTHWEST KANSAS WHERE SCATTERED
THUNDERSTORMS WILL LIKELY DEVELOP. THE STORMS WILL MOVE SOUTH AROUND
20 MPH. A FEW STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND
TONIGHT...PRODUCING LARGE HAIL OR DAMAGING WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO OCCUR. THE MOST LIKELY AREA FOR SEVERE
THUNDERSTORMS IS EAST OF A LINE FROM STRATTON NEBRASKA TO GOVE
KANSAS. SEVERE STORMS WILL BE MOST LIKELY FROM LATE AFTERNOON THROUGH
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY AFTERNOON...A COLD FRONT WILL STRETCH FROM WESTERN
NEBRASKA SOUTHEASTWARD INTO CENTRAL KANSAS. SCATTERED THUNDERSTORMS
WILL DEVELOP OR SPREAD SOUTHEASTWARD NEAR THE COLD FRONT MONDAY
AFTERNOON AND MONDAY NIGHT. DUE TO ADEQUATE ATMOSPHERIC WIND SHEAR
AND INSTABILITY...SOME OF THESE STORMS WILL LIKELY BE SEVERE...
PRODUCING LARGE HAIL OR DAMAGING WINDS. SEVERE THUNDERSTORMS ARE MOST
LIKELY NORTHEAST OF A LINE FROM BENKELMAN NEBRASKA TO GOVE KANSAS.

SUBTLE DISTURBANCES IN NORTHWEST FLOW ALOFT WILL BRING A CHANCE FOR
LATE AFTERNOON AND EVENING THUNDERSTORMS THROUGH MUCH OF THE
UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SR

In the hours before

Special weather statement, Jul 20, 2:55 PM MST, 5 minutes before
KSZ001>004-013>016-028-029-NEZ079>081-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT SUN JUL 20 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT THIS AFTERNOON AND EARLY
EVENING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA GENERALLY ALONG
AND NORTH OF INTERSTATE 70 UNTIL 8 PM MDT (9 PM CDT)...

A VERY WARM AND MOIST AIR MASS IS IN PLACE ACROSS THE TRI STATE
AREA...WITH SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE REGION. IN
ADDITION...A WIND SHIFT LINE MOVING OUT OF WESTERN NEBRASKA WILL
TRIGGER A LINE OF THUNDERSTORMS WHICH WILL MOVE ACROSS THE WATCH
AREA LATER THIS AFTERNOON AND INTO THE EVENING. HAIL UP TO THE SIZE
OF GOLF BALLS AND STRONG WINDS OF UP TO 75 MPH CAN BE EXPECTED IN
AND NEAR THE STRONGEST THUNDERSTORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JDK

The radar

The Grand Island radar (KUEX), 158 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
July 20, 3:00 PM MST
Where
Red Willow County, 5 mi N of Bartley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.317, -100.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370296.